Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you start taking it. You want to know if you can expect to get nauseous or if it will cause you to have dry mouth. There is a more severe possible side effect that you may not know about which is hearing loss. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you watch out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? There are three places these drugs can damage your hearing:

  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • A windy sound
  • Thumping
  • Popping
  • Ringing

When you stop the medication, the tinnitus normally stops. Some ototoxic drugs, on the other hand, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

The list of drugs which can cause temporary or permanent hearing loss might surprise you. Many of them you could have in your medicine cabinet even now, and chances are you take them before bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may better recognize as aspirin. While all these can cause some hearing problems, they are reversible when you discontinue taking the meds.

Ranking a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the pain relievers, the issue goes away when you quit taking the antibiotic. The common list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Trigger Tinnitus

Edecrin

  • Nicotine
  • Caffeine
  • Marijuana
  • Tonic water

Each time you drink your morning coffee, you are subjecting your body to something that could cause your ears to ring. The good news is it will go away once the drug leaves your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Amitriptyline
  • Lidocaine

The prescribed dosage should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary based on your ear health and which medication you get. Slightly irritating to completely incapacitating is what you can usually be expecting.

Be on guard for:

  • Poor balance
  • Difficulty walking
  • Hearing loss on one or both sides
  • Vomiting
  • Tinnitus
  • Blurring vision

Get in touch with your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You always should take what your doctor prescribes. Don’t forget, most of the time the changes in your balance or hearing are not permanent. You should feel comfortable asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. Also, get a hearing test with a hearing care specialist.